Tennessee, 2025Damaging Wind in Tennessee, September 5, 2025
September 5, 2025 · NWS MEG · 1 event in 1 county or zone
Steady moisture return and strong heating ahead of an approaching cold front set the stage for thunderstorm development near the Tennessee River during the late afternoon on September 5, 2025. An isolated severe storm produced damaging winds in Henderson County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Steady moisture return and strong heating ahead of an approaching cold front set the stage for thunderstorm development near the Tennessee River during the late afternoon on September 5, 2025. An isolated severe storm produced damaging winds in Henderson County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Sep 5, 11:35 AM CST, 4 hours 49 minutes earlier. Its key messages:
- Updated at 1230 PM CDT Fri Sep 5 2025
- There is a low chance (less than 20%) of a few strong to severe thunderstorms this afternoon and evening, mainly along and south of the I-40 corridor. Damaging winds and large hail are the primary threats.
- A pleasant and unseasonably cool weekend is on tap, with highs in the upper 70s to low 80s and lows in the 50s.
- Hot and dry conditions will return next week, with temperatures climbing back into the 90s, likely worsening ongoing drought conditions.
Area forecast discussion, Sep 5, 11:35 AM CST, 4 hours 49 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1235 PM CDT Fri Sep 5 2025
...New DISCUSSION, AVIATION, FIRE WEATHER...
.KEY MESSAGES...
Updated at 1230 PM CDT Fri Sep 5 2025
- There is a low chance (less than 20%) of a few strong to severe
thunderstorms this afternoon and evening, mainly along and
south of the I-40 corridor. Damaging winds and large hail are
the primary threats.
- A pleasant and unseasonably cool weekend is on tap, with highs
in the upper 70s to low 80s and lows in the 50s.
- Hot and dry conditions will return next week, with temperatures
climbing back into the 90s, likely worsening ongoing drought
conditions.
&&
.DISCUSSION...
(This evening through next Thursday)
Issued at 1230 PM CDT Fri Sep 5 2025
The latest surface analysis places a cold front just north of the
I-40 corridor, with visible satellite imagery showing high cirrus
streaming across the region. Drier air has already begun to move
in behind the front, noted by dewpoints in the upper 50s and
lower 60s in southeast Missouri. The front is expected to slow
and stall right along the I-40 corridor through late afternoon.
South of the boundary, the atmosphere will destabilize with up to
2500 J/kg of MLCAPE on hand. Coupled with 30 to 35 knots of bulk
shear, convective initiation will begin within the next 3 to
4 hours and likely initiate in west Tennessee. A Slight Risk
(2/5) has been slightly expanded for areas along the Tennessee
River, where lift, instability, and shear will be maximized this
afternoon and evening. A Marginal Risk (1/5) remains in effect
for the rest of the Mid-South.
Damaging winds and large hail remain the main threats with a low
risk (<5%) of tornadoes along the Tennessee River this afternoon
and early evening. Storm mode will initially be single cellular
and quickly grow upscale into multiclusters by late afternoon. The
threat will shift a bit further south around sundown as the front
sags south in response to a weak shortwave approaching from the
west. The window for severe storms will close before midnight
tonight as the front pushes instability to the south. Plenty of
lift behind the front will squeeze out additional showers through
the overnight period, but strong convection is not anticipated.
QPF totals will be sporadic across the Mid-South, with up to a
quarter inch north of I-40 and up to 1 inch to the south.
However, most areas will receive a tenth of an inch, which is not
nearly enough to improve any ongoing drought conditions.
Conditions will dry out by Saturday afternoon as broad surface
high pressure settles into the region. A cool weekend is on tap
with highs in the upper 70s and lower 80s and lows in the 50s
each morning. Upper level heights will build quickly early next
week as the upper level trough lifts northeast into Nova Scotia
and the subtropical ridge builds into the Southern Plains.
Temperatures will climb back into the upper 80s and lower 90s each
day with continued dry conditions. There is increasing confidence
that high temperatures will return to the upper 90s by next
Thursday and Friday.
Unfortunately, there is no big precipitation signal in the short
to long term forecast. Drought conditions will likely worsen over
the next couple of weeks as above normal temperatures and much
below normal precipitation remain the trend. This is echoed by
both the 6-10 and 8-14 day Climate Prediction Center outlooks
that were issued yesterday.
AC3
&&
.AVIATION...
(18Z TAFS)
Issued at 1230 PM CDT Fri Sep 5 2025
Very tricky narrowing down timing windows with this upcoming
convection. Looks like there will be two distinct waves, one pre-
frontal and another after the front stalls overnight. Opted to
handle both of these with PROB30s just given the fact that
convective mode will likely be large clusters that may have a
tendency to split. Gusty west winds will be the story today as the
initial boundary moves through, eventually becoming N/NE tomorrow
morning. On the whole, ceilings will stay mostly VFR tomorrow.
There may be some post-frontal stratus in the 1-1.5 kft range but
should stay mostly scattered.
&&
.FIRE WEATHER...
Issued at 1230 PM CDT Fri Sep 5 2025
The majority of the Mid-South will see wetting rainfall by
Saturday morning as a cold front moves across the region.
Unseasonably cool air will move in for the weekend, with highs
only in the upper 70s and lower 80s and lows in the 50s.
A warming trend will begin next week with hot and dry conditions
returning by next Thursday and Friday. The long term forecast
offers little change, with continued above normal temperatures
and much below normal precipitation chances.
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
PUBLIC FORECAST...AC3
AVIATION...CAD
In the hours before
Special weather statement, Sep 5, 2:51 PM CST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Memphis TN
351 PM CDT Fri Sep 5 2025
TNZ052-052115-
Madison TN-
351 PM CDT Fri Sep 5 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MADISON COUNTY THROUGH
415 PM CDT...
At 350 PM CDT, Doppler radar was tracking a strong thunderstorm over
Jackson, moving east at 10 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Jackson, Three Way, Bemis, Adair, Carroll, Malesus, Youngs Crossing,
Westover, Windy City, Gilmore, Maple Grove, East Union, Oakfield,
Madison Hall, and Beech Bluff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3554 8863 3554 8894 3571 8898 3573 8896
3579 8873 3579 8868 3555 8862
TIME...MOT...LOC 2050Z 260DEG 10KT 3565 8888
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
AC3Special weather statement, Sep 5, 3:09 PM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Memphis TN
409 PM CDT Fri Sep 5 2025
TNZ052-054-052145-
Henderson TN-Madison TN-
409 PM CDT Fri Sep 5 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN HENDERSON AND
NORTHEASTERN MADISON COUNTIES THROUGH 445 PM CDT...
At 409 PM CDT, Doppler radar was tracking a strong thunderstorm near
Jackson, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Jackson, Lexington, Parkers Crossroads, Blue Goose, Bargerton,
Claybrook, Cedar Grove, Mount Gilead, Beech Bluff, Huron, Russell
Crossroads, Palestine, Union Cross, Juno, Sand Ridge, Gilmore, Maple
Grove, Middle Fork, Timberlake, and Hinson Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3552 8837 3554 8853 3558 8856 3559 8860
3558 8862 3557 8862 3554 8863 3556 8880
3574 8881 3579 8838
TIME...MOT...LOC 2109Z 267DEG 21KT 3566 8872
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
DNMThunderstorm Wind, Henderson
- When
- September 5, 4:24 PM CST to 4:29 PM CST
- Where
- Henderson County, 0.89 mi NW of Sardis
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 35.460, -88.310
A tree was knocked down on Sanderson Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, September 5 to 8, 20254 deaths · 3 events
- Flash Flooding and Debris Flows in Puerto Rico, September 5 to 9, 20251 death · $28,000 · 22 events
- Flash Flooding and Hail in Texas, September 5 to 6, 2025$1.7 million · 1.25 in hail · 35 events
- Flash Flooding and Flooding in Nevada, September 5 to 6, 20251 injured · $161,000 · 53 kt wind · 11 events
- Hail and Damaging Winds in Tennessee, September 5, 20251 injured · $67,000 · 2.5 in hail · 13 events
- Damaging Winds in West Virginia, September 5, 2025$22,000 · 50 kt wind · 11 events
- Damaging Winds in Arkansas, September 5, 202578 kt wind · 7 events
- Hail and Damaging Winds in Kentucky, September 5, 20251.5 in hail · 4 events
- Flood and Damaging Wind in Florida, September 5, 2025$4,000 · 2 events
- Marine Thunderstorm Wind and Waterspout in Gulf of Mexico, September 5, 20252 events
- Marine High Wind in Lake Michigan, September 5, 202550 kt wind · 1 event
- Flash Flood in New Mexico, September 5, 20251 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1294391.